Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Chicago, IL

July 9, 2003Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this flash flood warning at Jul 9, 2003, 2:35 PM EST for Benton County, Jasper County, Newton County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 2:35 PM EST (19:35 UTC)
Expired
Jul 9, 2003, 6:30 PM EST
In force
4 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 091937
FFWLOT
INC007-073-111-092330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
235 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHWEST INDIANA
  SOUTHERN JASPER COUNTY IN NORTHWEST INDIANA
  SOUTHERN NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 630 PM CDT(630 PM EST)

* AT 233 PM CDT(233 PM EST)...WEATHER SERVICE RADAR INDICATED THAT 
BETWEEN ONE AND TWO INCHES OF RAIN FELL BETWEEN 130 PM AND 230 PM.  
IN ADDITION...OTHER STORMS HAVE DEVELOPED IN NORTHEAST ILLINOIS... 
AND WILL MOVE ACROSS THE WARNED AREA LATER THIS AFTERNOON.  THIS 
WILL RESULT IN WIDESPREAD FLOODING OF CREEKS...STREAMS AND 
ROADWAYS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

LAT...LON 4091 8729 4105 8716 4104 8697 4096 8694
          4052 8718 4050 8751 4090 8751
$$

STEFKOVICH

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:25 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 12:25 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1225 PM CDT WED JUL 9 2003

AVIATION DISCUSSION FOR 18Z TAFS

MAIN CONCERN IS BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH
NORTHEAST ILLINOIS ATTM. THERE HAVE BEEN REPORTS OF WIND GUSTS 30 TO
40 KNOTS...ESPECAILLY WITH THE SOUTH END OF THIS LINE...AND ALSO
SMALL HAIL. WILL HAVE THUNDER WITH GUSTY WEST WINDS IN
ORD...MDW...GYY FOR THE NEXT 1-2 HOURS...FOLLOWED BY A PERIOD OF
SHOWERS AND MVFR CIGS. THE BRUNT OF THE THUNDERSTORM ACTIVITY SHOULD
BE CLOSER TO THE STATIONARY FRONT SOUTH OF THE CHICAGO TERMINALS
THIS AFTERNOON AND EVENING. AS SURFACE LOW AND WARM FRONT APPROACHES
LATER TONIGHT...COULD GET A PERIOD OF THUNDERSTORMS AROUND MIDNIGHT
OR SO. THEN COLD FRONT COMES THROUGH BY MRONING WITH GOOD DRY PUNCH
WHICH SHOULD END THUNDERSTORM THREAT. WINDS WILL BE LIGHT EAST TODAY
BECOMING LIGHT SOUTHEAST TONIGHT...THEN TURNING SSW BRIEFLY BEHIND
WARM FRONT...THEN WEST BEHIND COLD FRONT.

ALLSOPP

PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS

CONVECTION REMAINS FOCUS OF FORECAST. FRONTAL BOUNDARY LIES FROM
CENTRAL IL BACK ALONG MO/IA BORDER EARLY THIS AM. AS SFC LOW MOVES
ENE LATER TODAY AND TONIGHT...EXPECT THIS FRONT TO LIFT BACK NORTH A
LITTLE MAYBE TO I 80 CORRIDOR BY EVENING. AFTER TRENDING NORTH WITH
SFC LOW 24 HRS AGO...MODELS ARE NOW TRENDING SOUTH AGAIN WITH
CONSENSUS TRACK ALONG OR JUST SOUTH OF WI/IL BORDER BY THURS
MORNING. AREA OF TS DEVELOPING OVER WEST CENTRAL IA THIS AM LIKELY
TO TRACK ESE REACHING FA LATER THIS AM. THEN AS SFC LOW APPROACHES
ANOTHER CHANCE OF TS THIS AFTERNOON INTO TONIGHT. WILL OPT FOR NO
TIMING TODAY OR TONIGHT AND JUST CARRY LIKELY ALL AREAS. PER SPC
DAY1 OUTLOOK...UNCERTAINTY AS TO INSTABILITY AND LOCATION OF FRONT/
BOUNDARIES MAKES SVR THREAT DIFFICULT TO DETERMINE. GIVEN
UNCERTAINTY AND MDT RISK JUST TO OUR SW WILL MENTION SVR IN ZFP.
ANOTHER THREAT IS HEAVY RAIN...AREA OF GREATEST CONCERN ACROSS
SOUTHERN FA. WILL HOLD OFF ON FLOOD WATCH ATTM AS QPF FROM MODELS
ALL OVER THE PLACE LAST FEW DAYS. CARRY CHANCE OF TS THRU THURS
AFTERNOON THEN DRY THINGS OUT BRIEFLY. ANOTHER VORT SWINGS DOWN
ACROSS WESTERN LAKES FRI IN NW FLOW. THINK PRECIP FROM THIS TO
REMAIN MAINLY NORTH AND EAST OF FA AND WILL GO DRY FOR NOW. ANOTHER
CHANCE OF TS SAT INTO EARLY NEXT WEEK...NO CHANGES. BLEND OF
GUIDANCE WAY TO GO FOR TEMPS IN THE SHORT TERM.

.CHI...NONE.

CMS
Hazardous weather outlook, Jul 9, 6:00 AM EST, 8 hours 35 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.

A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

In the hours before

Local storm report, Jul 9, 11:56 AM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 AM    SANDWICH                  IL   62 MPH TSTM GUST
07/09/03   DEKALB                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 9, 2:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
206 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    FOWLER                    IN   FLOOD
07/09/03   BENTON                         0.80 INCHES OF RAIN IN
                                          5 MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 9, 2:26 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
226 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    RENSSELAER                IN   FLOOD
07/09/03   JASPER                         A NUMBER OF STREETS
                                          CLOSED DUE TO FLOODING.
                                          8.41 INCHES OF RAIN
                                          FROM THE MORNING OF THE
                                          4TH TO THE MORNING OF
                                          THE 8TH. REPORTED BY
                                          COOPERATIVE OBSERVER.

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.